With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
I am on Estradoil 1 mg. once a day with no problems, but I was wondering if anyone would know what would happen if I quit taking it. I am 3 weeks and 2 days post op. I have heard that when you have a TAH/BSO that your body goes into shock and that you need the estrogen. Is anyone out there not on estrogen and how are you feeling. Also, if I stopped and couldn't deal with the hot flashes (if I get them) and I start taking the estradoil again, how long would it take to get back in my system? Any input would be great. Thanks!
I'm sorry I can't help you but I can tell you what I am doing. After surgery I requested hormones. The doctor prescribed Premarin and specifically told me he would only prescribe them for 30 days. We would discuss hormone treatment at my 6 week post op appointment. I am now at 6 weeks with my post op appointment coming up. I haven't had any Premarin for over a week. Maybe it takes awhile to get out of your system, but I haven't felt any different.
I would suggest you check out the hormone jungle part of t his site and read the pulldown articles on hormones and surgical menopause. Your body isn't producing any estrogen, so if you stop taking the estradiol, you will go into menopause; you will need to decide for yourself if that's what you want!
I am o n 2 mg estradiol and doing fine, although I may be interested in reducing my dose later. I can tell you that I stopped for about 24 hours when I switched from a patch to a pill and definitely had menopause symptoms (hot flashes and night sweats). Then the pill seemed to take effect rather quickly, that same day I took it. But how you would respond depends on a number of things (I think heavier women tend to have more estrogen stored, but I'm not sure about that).
REad the articles out there, inform yourself, and talk to your doctor--that's what I'd suggest!
Linda, I think I would check with the doctor before stopping, and then possibly re-starting your HRT. Do your research first. Go to the Hormone Jungle forum here at Hyster Sisters. Ask them any questions. Read what the other ladies are doing. I couldn't have HRT for 6 weeks after my surgery (due to endo) and was having many hot flashes, night sweats, and insomnia. It wasn't much fun. It took me about a week to really notice a change once I started on my HRT. Please check with the doctor and discuss this option.
Also, please be aware that the study that they stopped was on women who were in age related menopause and were on both Premerin and Progestin. They did not stop the study on post hysterectomy women who are taking the premerin estrogen replacement only!! The NIH web site (someone here posted a link to the pages in another thread) it stated that as of now, they do not have any information that estrogen alone in post hysterectomy women has any significant added risk for breast cancer or heart disease. Also, these studies are done on synthetic estrogen and progesterone not natural replacments.
As for me, I will continue to use my vivelle patch as I believe that the small added risk that I am taking is worth the benefits to my mental well being. I went two weeks without hrt and don't want to do that again. I spent 4 days not getting dressed and feeling like I wanted to cry all the time! Nope, don't want to feel like that again!!!
I'm 1 week 2 days post op from TAH/BSO with lap chole & on 1mg Estradiol. I am 43 years old. My dr before surgery told me that he was going to want me on HRT until at least age 50. It was a given & one of the factors in my decision on whether to leave & remove my ovaries.
I would not stop taking it without consulting your dr. My dr didn't give me a long term prescription for it either but it was because he figured he would be seeing me before the dosage ran out & wanted to see how I'm doing on that dosage before having me fill a long term prescription. That may be what your dr is doing too. Have you seen your dr for your 2-3 post op visit yet? Did you discuss it? If you've had the appt but didn't discuss it, maybe he just forgot. I would call & find out what your dr is thinking before going cold turkey?
As far as heavy women producing more estrogen, from what I understand the fat cells also produce estrogen so heavier women do have more estrogen. I've lost 60 pounds in the past 6 months & am still about 90 pounds overweight. Despite that, my dr did put me on estradiol after my TAH/BSO after I got out of the hospital. I didn't have menopause symptoms while in the hospital & I was there about a week so maybe that was the estrogen from my fat cells protecting me then.
I am one of those women who is not going to be placed on hormones for 4 to 6 months, due to endometriosis. I am 3 weeks post-op and have definitely had symptoms. It started with a lack of sleep — just laying there, counting sheep, to no avail. I have experienced hot flashes. My doctor presribed a sleep aid but the hot flashes, I am just dealing with. They don't last more than 1 minute.
The research in question is based on women naturally going through menopause (and not hysterectomies), and it is very confusing. You have to talk with your doctor. Call him or her. I did when I had trouble sleeping. You don't have to see the doctor to get your questions answered. And you are not disturbing them either. But also be patient. My newspaper was riddled with stories about gyns who are being inundated with phone calls right now.
I can attest that the symptoms are irritating, but they are not so terrible that you can't survive them. You have to make an informed decision based on your family history and the added expertise of your doctor.
Thanks everyone for your replies. I had a TAH/BSO because of endo. fibroids, heavy bleeding, pains etc.etc. I see that some of you are not on estrogen because of endo. My doctor put me on estrogen in the hospital (patch) then on the pills when I came home. I wonder why some of us are on estrogen immediately and some have to wait? Doctor preference?